FAA FACT SHEET
Pilots may not be aware of the ubiquitous presence of sedating antihistamines in many over‐the‐counter (OTC) treatments for allergies, coughs, colds, sleep aids; or may not discuss the side effects of prescription medications with their treating doctor. In addition to the sedative effects from many medications, another significant concern is impairment of a pilot’s cognitive ability, including subtle degradation of the ability to competently evaluate actual IMPAIRMENT. The pilot’s underlying symptoms – head congestion, runny nose, cough, nausea, anxiety, muscle spasm, insomnia, or pain – are reduced by a medication, but at a significant cost of unrecognized slowing of thought processes.
The Piper PA‐30 had 4 on board during a night VFR approach into the pilot’s home based airport, when the airplane stalled while the 5,700 hour commercial pilot was turning from the base leg to final and impacted the ground in an uncontrolled descent. Examination of the wreckage did not reveal any pre‐existing mechanical anomalies. The National Transportation Safety Board determined the probable cause of the accident to be the pilot’s failure to maintain airspeed during the landing approach, which resulted in a stall and uncontrolled descent. Contributing factors to the accident were the pilot’s impairment due to his prolonged use of a highly sedating over‐the‐counter sleep aid and fatigue due to lack of sleep. — REF: NTSB ‐ LAX06FA089
This accident was not an isolated event!
The GAJSC loss‐of‐control working group evaluated 90 accidents that occurred during approach and landing between 2001 and 2010. These accidents were randomly selected to provide a representation of the 1,259 GA loss‐of‐control fatal accidents that occurred during this 10‐year period.
The working group identified as a causal or contributory factor degraded flying or decision making skills resulting from the use of impairing over‐the‐counter and / or prescription medication.
The GAJSC findings are consistent with previous findings by the FAA toxicology laboratory which has reported that 42 percent of pilots who died in aircraft accidents between 2004 and 2008 were found to be positive for drug(s) or medication(s).
The most commonly detected impairing medication was diphenhydramine, which is found in over 50 different OTC and prescription medications. Diphenhydramine was detected in over 6 percent of the pilots involved in fatal accidents.
Furthermore, 6 percent of fatal accident pilots tested positive for compounds such as marijuana or morphine, and 4 percent of fatal accident pilots tested positive for medications such as hydrocodone and diazepam.
The following resources can help pilots better understand taking over the counter or prescription medications:
- FAA’s online Medication and Flying Brochure: www.faa.gov/pilots/safety/pilotsafetybrochures/media/Meds_brochure.pdf
(Please note that this guidance changes over time due to advances in our understanding of disease processes and medication.)
- IM SAFE Checklist: www.faa.gov/air_traffic/publications/ATpubs/AIM/aim.pdf
- Drugs and Alcohol in Civil Aviation Accident Pilot Fatalities from 2004‐2008: www.faa.gov/data_research/research/med_humanfacs/oamtechreports/2010s/media/201113.pdf